Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 164, NWS Mobile, AL

June 24, 2006Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2006, 3:55 PM CDT for Covington County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2006, 3:55 PM CDT (20:55 UTC)
Expired
Jun 24, 2006, 4:31 PM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242055
SVRMOB
ALC039-242145-
/O.NEW.KMOB.SV.W.0164.060624T2055Z-060624T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 445 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LOCKHART...OR ABOUT 21 MILES NORTHEAST OF CRESTVIEW. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKHART BY 405 PM CDT
  STEDMAN AND 6 MILES SOUTHEAST OF WATKINS BRIDGE BY 445 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3099 8648 3099 8623 3118 8628 3110 8655

$$
2 follow-up statements
000 
WWUS54 KMOB 242119
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT SAT JUN 24 2006

ALC039-242145-
/O.CON.KMOB.SV.W.0164.000000T0000Z-060624T2145Z/
COVINGTON AL-
418 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR
SOUTHEASTERN COVINGTON COUNTY...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOWELLS...OR ABOUT 21 MILES NORTH OF DE FUNIAK
SPRINGS...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWELLS BY 425 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3099 8641 3099 8618 3111 8619 3106 8641

$$
000 
WWUS54 KMOB 242131
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
431 PM CDT SAT JUN 24 2006

ALC039-242141-
/O.CAN.KMOB.SV.W.0164.000000T0000Z-060624T2145Z/
COVINGTON AL-
431 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY 
IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND MOVED SOUTH OF COVINGTON COUNTY.

LAT...LON 3099 8641 3099 8618 3111 8619 3106 8641

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:41 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 24, 3:41 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT SAT JUN 24 2006

.SYNOPTIC DSCN...AT 24.18 UTC...STATIONARY FRONT EXTENDED FROM WV
PANHANDLE-NWRN MS-NERN TX. WATER VAPOUR IMAGERY LOOP PAST 30 H SHOWS
LARGE DEVELOPING SWIRL OVER BAHAMAS GRADUALLY MOVING WWD TOWARDS FL
PENINSULA AND SIGNIFICANT S/WAVE DIVING SEWD THROUGH CENTRAL PLAINS.
THE LATTER DESCRIBED FEATURES WILL ACT TO FURTHER MOISTEN AND
DESTABILIZE OUR LOCAL AIRMASS THROUGH MONDAY.

.SHORT TERM...(TONIGHT AND SUNDAY)...A TALE OF TWO STORIES WITH
DISTRIBUTION OF AFTERNOON CONVECTION (E VERSUS W) IN COMPARING THIS
AFTERNOON TO YESTERDAY.  DEEP CONVECTION WAS INITIATED OVER W ZONES
YESTERDAY. MORNING CLOUDS AND A VERY WET GROUND RETARDED SFC HEATING
OVER WEST...WHILE EAST RAPIDLY REACHED CONVECTIVE TEMPERATURES FROM
94-98F. EVALUATION OF LOCAL WET MICROBURST POTENTIAL ONCE AGAIN
SHOWED RELATIVELY HIGH MLCAPES AND STEEP SFC- FRZG LEVEL LAPSE RATES
OVER ERN ZONES (I.E., E OF I-65). ANYWAY...THROUGH 04Z...LEFT MENTION
OF SEVERE WORDING IN ZONES DUE TO 60 MPH WIND GUSTS AND POSSIBLE
PENNY-SIZED DIAMETER HAIL WITH SOME STORMS (MAINLY OVER NE 1/4 OF
ZONES). TNTS LOWS EXPECTED TO RANGE FROM UPPER 60S TO LOWER 70S.
WOULD EXPECT PCDY-MCDY CONDITIONS ONCE AGAIN (ESPECIALLY OVER ERN
ZONES). WINDS LGT/VRBL.

ON SUNDAY...AS BAHAMAS SFC LOW CONTINUES MOVG WWD...UPPER ENERGY
(AHEAD OF MAIN CENTRAL PLAINS S/WAVE) WILL MOVE OVER STATIONARY
FRONT (TO OUR W)...THEREBY FORCING SYNOPTIC-SCALE ASCENT OVER OUR
REGION AS BROAD UPPER TROF EVOLVED OVER REGION. SIMPLY PUT...SUNDAY
SHOULD BE BEST CHANCE OF SIGNIFICANT RAINFALL OVER MOST OF OUR AREA
COMPARED TO ANY DAY IN RECENT MEMORY AND POPS WILL SHOW IT. AS SFC
LOW MOVES N INTO SRN GA...CRCLN AROUND SYSTEM WILL DRAW STATIONARY
FRONT TO OUR W A LITTLE FARTHER S AS A COLD FRONT THROUGH MONDAY.
COULD BE A DRY SLOT INVOLVED EARLY SUNDAY NIGHT ONCE SFC LOW BEGINS
MOVING NWD THROUGH SRN GA. AFTER THAT TIME...GFS HINTING AT OUR AREA
GETTING INTO BENT-BACK-PORTION OF COMMA HEAD AND SOME ADDITIONAL
STRATIFORM RAINS POSSIBLE THROUGH EARLY MONDAY.

.LONG TERM...(MONDAY AND TUESDAY)...AS BASE OF UPPER LONGWAVE TROF
MOVES FROM CENTRAL PLAINS INTO LOWER MS VALLEY...SLOW DRYING SHOULD
OCCUR FROM THE W. FEEL THAT GFS IS A BIT OVER-ZEALOUS WITH DRYING
THUS HAVE RAISED SFC DEWPOINTS AND SLOWED DRYING TREND BY 6-12 H ON
AVERAGE. UPPER HEIGHTS BEGIN RISING ON TUES AS MAJOR UPPER L/WAVE
TROF PASSES TO OUR NE. SFC RIDGING OCCURS THEREAFTER ALTHOUGH UPPER
FLOW REMAINS CYCLONIC INTO WED. /23

THE FOLLOWING IS THE PREVIOUS EXTENDED DSCN FOR THE WEDNESDAY THROUGH
FRIDAY PERIOD: SURFACE RIDGE BECOMES RE- ESTABLISHED ACROSS THE
EASTERN GULF BY MID WEEK WITH SOUTHWEST UPPER LEVEL FLOW RESUMING.
THIS WILL ALLOW DEEPER MOISTURE BACK INTO THE FORECAST AREA...WITH A
RETURN TO ISOLATED AND SCATTERED CONVECTION LATE IN THE FORECAST AS
UPPER LEVEL SHORTWAVES MOVE OVER THE REGION. /22

&&

.MARINE...WINDS SHOULD BECOME N TO NE OVER MARINE AREA...WITH BRIEF
DIGRESSIONS TO ONSHORE DURG AFTERNOON HOURS GIVEN SEA-BREEZE
DEVELOPMENT NEAR COAST. SFC HIGH PRESSURE WILL BUILD OVER THE MARINE
AREA TUESDAY THROUGH THURSDAY. /29

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  89  71  91 /  30  60  40  40
PENSACOLA   74  89  74  90 /  40  60  40  50
DESTIN      77  85  75  85 /  20  40  30  30
EVERGREEN   72  90  70  90 /  50  70  50  50
WAYNESBORO  72  90  68  90 /  30  70  30  20
CAMDEN      73  90  70  90 /  50  70  50  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 24, 6:30 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT SAT JUN 24 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251230-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
630 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON
LASTING INTO THIS EVENING. SOME WILL PRODUCE VERY HEAVY RAIN THAT
COULD CAUSE MINOR URBAN AND SMALL STREAM FLOODING. ALTHOUGH THERE
WILL BE NO WIDESPREAD SEVERE WEATHER...SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. IN
ADDITION TO DAMAGING WINDS AND LARGE HAIL...THE THUNDERSTORMS WILL
PRODUCE FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.